PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Unitarily invariant norms related to semi-finite factors

Volume 229 / 2015

Junsheng Fang, Don Hadwin Studia Mathematica 229 (2015), 13-44 MSC: Primary 46L10; Secondary 46L51. DOI: 10.4064/sm8019-12-2015 Published online: 3 December 2015

Abstract

Let $\mathcal M$ be a semi-finite factor and let $\mathcal J(\mathcal M)$ be the set of operators $T$ in $\mathcal M$ such that $T=ETE$ for some finite projection $E$. We obtain a representation theorem for unitarily invariant norms on $\mathcal J(\mathcal M)$ in terms of Ky Fan norms. As an application, we prove that the class of unitarily invariant norms on $\mathcal J(\mathcal M)$ coincides with the class of symmetric gauge norms on a classical abelian algebra, which generalizes von Neumann's classical 1940 result on unitarily invariant norms on $M_n(\mathbb C)$. As another application, Ky Fan's dominance theorem of 1951 is obtained for semi-finite factors.

Authors

  • Junsheng FangSchool of Mathematical Sciences
    Dalian University of Technology
    Dalian, China, 116024
    e-mail
  • Don HadwinDepartment of Mathematics
    University of New Hampshire
    Durham, NH 03824, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image